Depressed about this Too!

Friday, April 04, 2014

Question

Dear Patrick: I wonder if you could talk a bit about the way many SSRI’s change the way some bodies experience sensation and orgasm. I’m finding that my clit is less sensitive than it used to be and orgasm takes a lot longer to happen. When I do come, there’s much less going on. Basically, my orgasms are smaller than they used to be. Do you have any advice around this? I use toys regularly, and my girlfriend is totally happy to help me figure this stuff out. I don’t want to be—Depressed about this Too!

Answer

Unfortunately, neuroscience is in its infancy. We are still figuring out the brain’s structure and biochemistry. Using SSRI’s (serotonin reuptake inhibitors) to improve depression is a shotgun-style treatment. It helps some people, but not others. Why? We don’t know. Why do some people experience troublesome side effects while others do not? [Mimes a shrug.] Depression has a numbing effect on pleasure even if the sufferer is not taking any medication. This makes it hard to identify the cause of any sex-negative symptoms.

            About all we do know is that many people who take these medications find that they have a negative impact on sexual sensation, performance, and gratification. They report experiences similar to the things you describe. The body feels less sensitive, it is harder to get aroused, and orgasms are less satisfying. Some people stop taking SSRI’s because they are unable to have any sort of satisfying sexual experience. Should you be annoyed by the medication’s side effects or happy that they are not worse?

            Sometimes the body gets used to SSRI’s, and sexual functioning comes back to previous levels. It can sometimes help to consult with your doctor and try another medication or a combination of drugs. Getting a decent anti-depressant can take months of experimentation, and doctors often do not tell their patients that their search for help can be a long-term process of investigation and discovery.

The best thing you can do is to remain as active as you can be. You are lucky to have a partner who understands the situation and wants to help. Do your Kegels. Look for some new porn. Do whatever has worked in the past to encourage fantasies and arousal. Make sure you focus on your most favorite sexual activities because these are the things that are most likely to overcome the effects of the anti-depressant. Experiment. You may need more buildup and longer foreplay. (Be careful with delaying an orgasm, however. If you feel an urgent sensation that indicates you need to come, go ahead and let your body go all the way through the sexual response cycle. Delaying orgasm can sometimes mean you “lose it” entirely and can’t come.)

            Is there any possibility that what you have is Seasonal Affective Disorder rather than year-round depression? If so, you may only need to take SSRI’s for certain months of the year. Light exposure could treat the depression more effectively than medication. Another idea is to see if combining therapy with the drugs will allow you to take a lower dose. Try to figure out whether taking the medication has improved your life enough to put up with all of its effects. There is no guarantee they will dissipate. But trying to lead a normal life while you are severely depressed can be even worse than coping with a diminished sex drive.

            Everyone in the mental health field is hoping that new treatments are in the pipeline which will work better and have fewer negative effects. Drug companies are motivated to search for better anti-depressants given how widespread (and profitable) this mental-health challenge is in western nations.

            I wish I had a magic potion or a flashy technique that would make these difficult limitations vanish. But at least I can offer you validation. You aren’t making this up, it really is a problem. And I can encourage you to be pro-active in reducing the medication’s effect on your love life.